Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 58, NWS Melbourne, FL

June 27, 1997Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 27, 1997, 4:38 PM EDT for Volusia County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 1997, 4:38 PM EDT (20:38 UTC)
Expired
Jun 27, 1997, 5:25 PM EDT
In force
47 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KNIP), launched 12:00Z, 8.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 272038 RRA
SVRMLB
FLC127-272125-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
438 PM EDT FRI JUN 27 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 525 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...VOLUSIA COUNTY
 
AT 435 PM WEATHER RADAR INDICATED SEVERE THUNDERSTORMS DEVELOPING
FROM DELEON SPRINGS TO NEAR THE INTERSECTION OF ROUTE 40 AND
I-95. THE STORMS WERE MOVING SLOWLY AND WILL CONTINUE IN THESE
AREAS THROUGH 5:15 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
F\OR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

PETERSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:59 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 27, 1:59 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
157 PM EDT FRI JUN 27 1997

TODAY'S MODELS CONTINUE TRENDS OF THE LAST FEW DAYS-THESE TRENDS
INCLUDE CONTINUING THE PRESENCE OF A DEEP LAYER RIDGE WHICH DRIFTS A
LITTLE NORTH AND SOUTH...BUT ESSENTIALLY REMAINS PARKED ALONG AN E-W
AXIS ACROSS CENTRAL FLORIDA. THE LOW TO MID LEVEL STEERING FLOW
CONTINUES TO ROTATE AROUND THE RIDGE...WITH THE SEA BREEZE MAKING
GOOD INLAND PROGRESS TO THE SOUTH IN SOUTHEAST FLOW AND TRUDGING
SLOWLY INLAND IN VOLUSIA COUNTY IN SOUTHWEST FLOW. ALSO CONTINUING IS
THE TREND TOWARDS HIGHER MEAN RH/PRECIPITABLE WATER VALUES THE
FARTHER NORTH YOU GO UP THE PENINSULA...WITH THE PRESENT ZONE
FORECAST SCENARIDO LIKELY TO PLAY OUT AGAIN SATURDAY AND SUNDAY...WITH
SOME MINOR PERMUTATIONS AS USUAL.

PETERSEN

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:10 PM EDTSevere Thunderstorm WarningMLBSeminole60 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.